Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Goodland, KS

July 4, 20044 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Jul 4, 2004, 10:46 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 10:46 PM CDT (03:46 UTC)
Expired
Jul 5, 2004, 1:45 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 050348
FFWGLD
KSC039-065-137-179-050645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS
  SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS
  NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 145 AM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER NORTHEASTERN SHERIDAN AND
  SOUTHEASTERN DECATUR COUNTY...WITH FLASH FLOODING ABOUT TO DEVELOP
  OVER GRAHAM AND SOUTHERN NORTON COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TASCO...STUDLEY...PENOKEE...MORLAND...LEOVILLE...LENORA...
  JENNINGS...HILL CITY...EDMOND...DRESDEN...DENSMORE AND BOGUE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.  IF FLASH FLOODING IS OBSERVED ACT QUICKLY.   
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY AND THE ROAD BED MAY NOT EXIST.  VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3985 9963 3963 10063 3935 10033 3921 10017
      3916 9961

$$

ENTWISTLE
2 follow-up statements
000 
WGUS73 KGLD 050505
FFSGLD
KSC039-065-137-179-050645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1204 AM CDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR GRAHAM...
NORTHEASTERN SHERIDAN...DECATUR AND NORTON COUNTIES...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORM PRODUCING FLASH FLOODING ACROSS ALL
OF THE WARNED AREA. RAINFALL RATES OF ONE QUARTER TO FOUR TENTHS OF
AN INCH PER HOUR WILL CONTINUE THROUGH THE DURATION OF THE WARNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRAER...TASCO...STUDLEY...REAGER...PENOKEE...OBERLIN...NORTON...
NORCATUR...NEW ALMELO...LEOVILLE...LENORA...KANONA...JENNINGS...
EDMOND...DRESDEN...DENSMORE...CLAYTON...CALVERT...BOGUE AND ALMENA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.  IF FLASH FLOODING IS OBSERVED ACT QUICKLY.   
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

ADDITIONAL RAINFALL AMOUNTS OF EIGHT TENTHS OF AN INCH ARE POSSIBLE IN
THE WARNED AREA THROUGH 145 AM CDT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3996 9966 3996 10070 3935 10033 3921 10018
      3916 9961

$$

BURKE
000 
WGUS73 KGLD 050645
FFSGLD
KSC039-065-137-179-050645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
143 AM CDT MON JUL 5 2004

...THE FLASH FLOOD WARNING FOR GRAHAM...NORTHEASTERN 
SHERIDAN...DECATUR AND NORTON COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 145 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
SHOWERS AND THUNDERSTORMS WERE EXITING THE WARNED AREA. THERE HAVE 
BEEN NO FURTHER REPORTS OF FLOODING SO THE WARNING WILL BE ALLOWED 
TO EXPIRE.

LAT...LON 3996 9966 3996 10070 3935 10033 3921 10018
      3916 9961

$$

FS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:00 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 4, 10:00 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN JUL 4 2004

.UPDATE...WILL KEEP THE LIKELY POPS GOING OVERNIGHT FOR MUCH OF THE
AREA AS 00Z ETA HAS THINGS WELL IN HAND. WILL BE FOLLOWING IT FOR
WX/POP/QPF GRIDS WHILE LAMP WILL BE AND IS DOING BETTER WITH
TEMPERATURES UNDER THE RAIN COOLED AIR. WILL BE USING IT FOR 3 HOURLY
TEMPS AND MIN FORECAST. AS FOR WINDS...NOTHING DOING REAL WELL SO
WILL MAKE SOMETHING UP.

HAVE SOME CONCERN ABOUT TOMORROWS SEVERE WEATHER. I HAVE LOOKED INTO
OUR 3 WIND/DUST STORMS OF LATE AND TOMORROWS SETUP LOOKS VERY
SIMILAR. BASICALLY STRONG 850 TEMPERATURE GRADIENT AFTER 00Z WITH
RAIN COOLED AIR HELPING INCREASE THE TEMPERATURE GRADIENT. 850 WINDS
ABOUT 25-35 KTS WITH STRONG PRESSURE RISES BEHIND THE FRONTAL
PASSAGE. FSL RUC II PICKS UP THE WINDS INTO THE BREEZY/WINDY CATEGORY
WHICH NONE OF THE MOS GUIDANCE PRODUCTS HAVE. ALTHOUGH THE RECENT
RAINS WILL LIMIT THE WIDESPREAD DUST POTENTIAL IT WOULD APPEAR THAT
TOMORROWS SEVERE WEATHER WILL BE MORE OF A WIDESPREAD WIND EVENT WITH
SOME HAIL THROWN IN AS WELL. WILL ALERT MID SHIFT FORECASTER TO THIS
FOR INCLUSION INTO HWO PRODUCT. THIS MATCHES UP WELL WITH SPC DAY 2
OUTLOOK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT SUN JUL 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1018 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO.
SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A
RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE
NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT
LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A
CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER
UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT
WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN
ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA THIS EVENING.

JDK/BULLER

In the hours before

Special weather statement, Jul 4, 10:07 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SUN JUL 4 2004

COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050330-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-YUMA-
907 PM MDT (1007 PM CDT) SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH NUMBER 551 ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE
PORTION OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT) HAS BEEN
ALLOWED TO EXPIRE.

MWM
Local storm report, Jul 4, 10:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     MORLAND                 39.35N 100.07W
07/04/2004  80 MPH           GRAHAM             KS   TRAINED SPOTTER

            STILL GUSTING TO 60 MPH 10 MINUTES LATER

0919 PM     TSTM WND GST     LENORA                  39.61N 100.00W
07/04/2004  58 MPH           NORTON             KS   MESONET

&&

JOHNSON
Local storm report, Jul 4, 10:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/04/2004  62 MPH           GRAHAM             KS   OFFICIAL NWS OBS

            KHLC ASOS

&&

JOHNSON
Local storm report, Jul 4, 10:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     LENORA                  39.61N 100.00W
07/04/2004  67 MPH           NORTON             KS   MESONET

&&

JOHNSON
Local storm report, Jul 4, 10:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 S HILL CITY           39.34N 99.85W
07/04/2004  1.75 INCH        GRAHAM             KS   LAW ENFORCEMENT

0930 PM     TSTM WND DMG     1 S HILL CITY           39.35N 99.85W
07/04/2004                   GRAHAM             KS   LAW ENFORCEMENT

            6 INCH DIAMETER TREE LIMBS DOWN

&&

JOHNSON
Local storm report, Jul 4, 10:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/04/2004  60 MPH           GRAHAM             KS   MESONET

            HILL CITY ES

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 4, 7:40 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jul 4, 8:44 PM CDTSevere Thunderstorm WarningGLDWichita46 min
Jul 4, 8:52 PM CDTSevere Thunderstorm WarningGLDLogan53 min
Jul 4, 9:43 PM CDTSevere Thunderstorm WarningGLDGove47 min
Jul 4, 10:11 PM CDTSevere Thunderstorm WarningGLDGraham64 min
Jul 4, 10:27 PM CDTSevere Thunderstorm WarningGLDNorton48 min
Jul 5, 6:20 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 5, 6:38 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace67 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.